Happy Wednesday Sweet Peas! Welcome to the third installment of the PCOS Diaries.
The thing about Poly Cystic Ovary Syndrome is that everyone who suffers from it has their own combination of symptoms. What helps one woman might make another much worse.
That was certainly the case for me when it came to the contraceptive pill. For many women with this condition, the pill is a lifesaver and can be the difference between lying on the floor in agony and getting up and living a relatively normal life. But my body had other ideas.
I originally went onto the pill when I was 16 years old in the hopes of regulating my cycle, which until that point had been about as reliable as a British Summer (ie; a lot was promised but it rarely delivered). The first pill I was on aggravated my migraines (which is another problem altogether). So I was put on a pill called Cilest. This one seemed to do the trick, my body was like clockwork. There was a small problem…this might be a bit TMI, but I always like to be honest when it comes to PCOS. When I was put on the pill my libido went from a normal 17-year-old to 0. I was not interested in the slightest. It ruined my relationship and several others that came after. Of course, at the time I didn’t realise it was the pill causing this disinterest, I thought I just hated them.
But I carried on with this pill until my early 20’s, this was when I started to feel a little weird. I was gaining a lot of weight, my emotions were everywhere and I started showing signs of early diabetes (which turned out to be insulin resistance). As soon as I was home from University, my mother marched me up to the doctors who did tests. My estrogen levels were through the roof. I was adding the hormone to my body with the pill and for some reason, my body was storing it.
I was changed to a different pill with no estrogen. After a month or so I began to feel better as the levels of the hormone in my system began to lower. But this was the beginning of my PCOS diagnosis. My TOM became irregular again for a few months and then completely stopped. I didn’t have a period for over two years.
To top it all off my hirsutism became a lot worse, to the point the lady who waxed my eyebrows noticed and had to say something to me. After 2 years of being on this pill, I went to the doctors with a list of issues.
- No period (2+ years)
- Weight gain
- Anxiety (I could barely leave the house at this point).
My doctor read the notes, asked me a few questions and began the process that would give me my PCOS diagnosis. But she also took me off the pill which I shouldn’t have been on in the first place. Apparently, people who suffer from migraines and cluster headaches shouldn’t be on this type of pill because it puts you at risk of a stroke or brain hemorrhage! Good to know!
In total, I was on the pill for 8 years. Once I came off the pill I lost a stone in weight without trying, my acne cleared up considerably, my anxiety and depression became manageable with a little extra help. My hirsutism remained but over the years I have accepted this as a part of me.
Most importantly, gradually my TOM came back. It is now a painful process, sometimes even agonising but it is there which, for now, is reassuring. That wasn’t the only thing to come back, after 8 years my ahem, sex drive seemed to make a reappearance and I actually started to feel like a normal human being again. Of course, not being on the pill, I no longer have that protection but in my case, that is something I can easily work around.
Now, the reason I am sharing my story is not to put people off going on the pill. As I said, for so many people (including my old housemate) the pill offers a relief from symptoms. No, the reason I am sharing is so you know that it’s ok if the pill doesn’t work for you! You’re not weird, or broken or unlucky (all of which I felt at one point). Our bodies work in different ways and some things don’t work for everyone. So don’t be afraid to question your doctor if you don’t think the pill is working for you.
It’s your body. It’s your life. You know it best.